Depression Home > Effexor and Suicide
The FDA has issued a special warning about an increased risk of suicidal thinking and behavior in children and teenagers taking antidepressants. It is difficult, however, to show a direct link between Effexor and suicide or suicidal behavior. If you are showing any potential signs of suicidal behavior, such as thoughts of death or committing suicide, don't take any chances -- contact your doctor immediately.
An Overview of Effexor and SuicideEffexor® (venlafaxine hydrochloride) is a prescription medicine used to treat depression. The medication is part of a group of drugs called serotonin-norepinephrine reuptake inhibitors (SNRIs). As with all antidepressants, there may be an increased risk of suicidal behavior when taking Effexor.
What Does the FDA Warning Say?
The Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies. Although Effexor is not approved for use in children or teenagers, it may be used "off-label" for this age group.
Does Effexor Cause Suicides?
In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including Effexor. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant.
This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if antidepressants cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, regardless of whether you are taking an antidepressant.